Help me survive this calamity!

I thought about this for awhile and finally decided (after this past week’s disaster) to open a gofundme page.

I hate the idea of asking others for help, but I’m to the point where my family is “tapped out” and I have very, very limited options where government assistance is concerned.

Apparently I have to be EXTREMELY destitute before I can be considered for medicaid.

My husband is trying valiantly to keep us afloat and afford the medication that I need, but in this economy, two, and now three jobs aren’t enough.

I may get insurance in 90 days, but I’m concerned about the whole “preexisting conditions” exclusions, and I don’t have the mental capacity to read through the Obamacare regulations.

I have been a nurse for 10 years.  I have faithfully taken care of my patients when they have needed me the most.

I now need help.

Please consider donating anything.  It would be greatly appreciated.

Click here for the link to the page.

Take your medication EXACTLY as directed

The lovely hematoma from all the blood work and IVs.  I've had it worse before, but this one is solid underneath and painful.

The lovely hematoma from all the blood work and IVs. I’ve had it worse before, but this one is solid underneath and painful.

Good Lord, this week has sucked.

As a nurse, I deemed it prudent to completely take myself off my steroids.  If you have ever taken steroids, you know this is a bad idea.

In all fairness, I was down to 2mg (from a start of 60mg) and I honestly forgot to take them while on vacation for a variety of reasons.

I was a week or two out and I figured “hey, I’m not dead yet, maybe I can white knuckle some of these withdrawal symptoms and completely be steroid free!!”

I ended up in the emergency room.  Twice.

I woke up Tuesday with muscle spasms/contraction in all my limbs, but especially in my legs.  I could not control the frequent shaking and flailing.

I couldn’t talk.  I could stutter, I could stammer.  No coherent language.

And I was out of it.  I didn’t black out, but I was pretty much unresponsive at times.

Oh and my bp was all over the map, from 150s/110s to 92/palp.

And the sever pain in my lower back was horrendous.  Apparently this was my adrenal glands SCREAMING at me.

So the EMTs were called in on Tuesday to stabilize me and haul me to the hospital.

At the hospital, one I didn’t usually frequent and who wasn’t up to date on my condition, they missed that I was probably going through steroid withdrawal.  They gave me fluid, ativan, and sent me on my way.

I saw the rheumatologist the next day who put two and two together.  Apparently I should have had a cortisol level drawn and probably should have been kept for observation.  Shit.

She put me back on my steroids, wrote out a lengthy taper schedule (down by 0.5mg every two weeks).

I woke up yesterday with similar symptoms.  They weren’t as bad as Tuesday’s nightmare, but I could feel myself slipping.

So Mommy hauled me to the hospital (the one I frequent, to which my medical records are in their computer system), and I got fluid, steroids, and compazine.

I feel like a new person.

The muscle aches are there this morning, but so far I’m able to eat, able to move, able to talk and type.

The lessons learned?

Keep an ACCURATE list of medications and conditions on the fridge for these situations.  In the beginning I had done this religiously, but since I’ve been sick for over a year, I have slacked.

Have someone who knows your situation, knows how you have been recently, and who can advocate for you.  In this case, it was my mom and my husband.  I don’t know what I would have done without them.

And go to the hospital system that is most closely up to date with your condition.  In my area, there are three hospital systems.  I have been to two.

Finally, LISTEN TO YOUR DOCTOR.  Yes, I was permitted to taper my own dose of steroids, but I didn’t realize how poorly my body would react to the withdrawal of a substance I took for over a year.

So after $3,000+ in medical bills this week alone, I’m feeling better, physically.

And I have definitely learned my lesson.